Indian Journal of Pharmacology Home 

DRUG WATCH
[Download PDF]
Year : 2012  |  Volume : 44  |  Issue : 5  |  Page : 649--650

Olanzapine induced de-novo obsessive compulsive disorder in a patient with schizophrenia

Gajanan Kulkarni, Janardhanan C Narayanaswamy, Suresh Bada Math 
 Department of Psychiatry, National Institute of Mental Health and Neurosciences (NIMHANS), Bangalore, Karnataka, India

Correspondence Address:
Janardhanan C Narayanaswamy
Department of Psychiatry, National Institute of Mental Health and Neurosciences (NIMHANS), Bangalore, Karnataka
India

Abstract

There are reports of de novo development or exacerbation of obsessive-compulsive symptoms in patients with schizophrenia treated with atypical antipsychotics, although this is widely debated. We report one such case where a patient with a primary diagnosis of schizophrenia, treated with olanzapine, developed de novo obsessive-compulsive disorder, with convincing evidence for its causality due to the drug.



How to cite this article:
Kulkarni G, Narayanaswamy JC, Math SB. Olanzapine induced de-novo obsessive compulsive disorder in a patient with schizophrenia.Indian J Pharmacol 2012;44:649-650


How to cite this URL:
Kulkarni G, Narayanaswamy JC, Math SB. Olanzapine induced de-novo obsessive compulsive disorder in a patient with schizophrenia. Indian J Pharmacol [serial online] 2012 [cited 2021 Aug 3 ];44:649-650
Available from: https://www.ijp-online.com/text.asp?2012/44/5/649/100406


Full Text

 Introduction



There are reports of de novo production or exacerbation of obsessive-compulsive symptoms (OCS) in patients with schizophrenia treated with atypical antipsychotics. [1],[2],[3] This issue has been debated owing to the lack of clarity about the causality of OCS. Since OCS occurs in a proportion of schizophrenia patients without the influence of any drug, it becomes difficult to substantiate the drug-induced causality of OCS. To establish directionality of causation, one needs to demonstrate in a longitudinal manner the occurrence of OCS after initiation of an atypical antipsychotic. We report one such case where a patient with a primary diagnosis of schizophrenia treated with olanzapine, developed de novo obsessive-compulsive disorder (OCD), with convincing evidence for its causality due to the drug.

 Case Report



A 30-year-old married woman presented with symptoms such as suspiciousness, fearfulness, and significant hallucinatory behavior, which impaired her daily functioning, persisting for 3 years. She suspected that the neighbors had been trying to harm her through black magic. She had third person discussing type of auditory hallucinations with derogatory content. The Brief Psychiatric Rating Scale (BPRS) score was 48. A diagnosis of paranoid schizophrenia was made and she was started on olanzapine with 10 mg initially, later increased to 15 mg.

After 3 weeks of therapy, significant improvement was noted in her symptoms [hallucinations and suspiciousness (BPRS score: 10)]. At this point of time, she started having recurrent sexual thoughts and pathological doubts. She reported significant anxiety associated with these thoughts and felt them to be irrational and uncontrollable. The Yale Brown Obsessive Compulsive Symptoms (YBOCS) score was 18. She fulfilled a diagnosis of OCD with predominant obsessions. Due to the de novo emergence of severe obsessions, olanzapine was stopped and aripiprazole was started for psychotic symptoms. After 2 weeks of treatment with aripiprazole, patient's psychotic symptoms worsened within 5 weeks and the BPRS score reached 51. However, the OCD symptoms improved drastically with the YBOCS score reaching 4. Considering the worsening of psychotic symptoms, it was decided to restart olanzapine. While the patient's psychotic symptoms improved dramatically within 2 weeks of treatment, the obsessive symptoms reemerged with the same intensity as earlier. We started the patient on a trial of fluoxetine to 60 mg for OCD. At the end of 8 weeks after starting fluoxetine, OCD remitted and the YBOCS score reached zero. The patient is currently being followed-up for 2 years. There are no psychotic or OCD symptoms and her socio-occupational functioning is normal.

 Discussion



Given the emergence of de novo obsessive-compulsive symptoms after starting olanzapine, their resolution after stopping the drug and re-emergence of the symptoms on re-challenge with olanzapine, it was concurred that OCD in this patient was induced by olanzapine. The use of Naranjo et al. adverse drug reaction probability scale [4] (score = 8) indicated that the adverse effects were probably related to olanzapine itself. Antiserotonergic properties of atypical antipsychotics have been implicated as the underlying mechanism causing obsessions, with an emphasis on their 5-HT 2A and 5-HT 2C receptor antagonism. [3],[5] In the case reported here, the obsessive thoughts emerged only after an optimal clinical dosage (15 mg/ day) was reached, suggesting a clear cut relationship between OCD symptom production and drug institution. Compared with the earlier reported cases, the use of a structured and validated scale to ascertain the causal relationship is an advantage in this report. Also this case follows a "removal-rechallenge" strategy to establish the same unlike the earlier reports. Since it is known that OCD may cooccur in a substantial proportion of schizophrenia patients, [6] this aspect must be considered in differentiation of drug-induced OCD symptoms due to the fact the treatment of schizophrenia is primarily with atypical antipsychotics. Close monitoring needs be exercised while starting atypical antipsychotics in schizophrenia since occurrence of OCS as a comorbid condition would affect the prognosis.

References

1Lykouras L, Alevizos B, Michalopoulou P, Rabavilas A. Obsessive-compulsive symptoms induced by atypical antipsychotics. A review of the reported cases. Prog Neuropsychopharmacol Biol Psychiatry 2003;27:333-46.
2Alevizos B, Papageorgiou C, Christodoulou GN. Obsessive-compulsive symptoms with olanzapine. Int J Neuropsychopharmacol 2004;7:375-7.
3Schirmbeck F, Esslinger C, Rausch F, Englisch S, Meyer-Lindenberg A, Zink M. Antiserotonergic antipsychotics are associated with obsessive-compulsive symptoms in schizophrenia. Psychol Med 2011;41:2361-73.
4Naranjo CA, Busto U, Sellers EM, Sandor P, Ruiz I, Roberts EA, et al. A method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther 1981;30:239-45.
5Abi-Dargham A, Laruelle M, Aghajanian GK, Charney D, Krystal J. The role of serotonin in the pathophysiology and treatment of schizophrenia. J Neuropsychiatry Clin Neurosci 1997;9:1-17.
6Rajkumar RP, Reddy YC, Kandavel T. Clinical profile of "schizo-obsessive" disorder: A comparative study. Compr Psychiatry 2008;49:262-8.